Alert archive / Michigan / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 46, NWS Grand Rapids, MI

July 5, 2012Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 5, 2012, 3:50 AM EDT for Ingham County, Michigan. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 3:50 AM EDT (07:50 UTC)
Expired
Jul 5, 2012, 4:15 AM EDT
In force
25 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ingham County, MI

The radar

The Detroit radar (KDTX), 74 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:50 AM EDTTSTM WND DMGMason, MISCATTERED TREES DOWN AND POWER OUTAGES ACROSS MUCH OF INGHAM COUNTY.
Jul 5, 3:51 AM EDTTSTM WND GST 48Mason, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:04 AM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4748 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4748 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WUUS53 KGRR 050750
SVRGRR
MIC065-050815-
/O.NEW.KGRR.SV.W.0046.120705T0750Z-120705T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 AM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN...

* UNTIL 415 AM EDT

* AT 345 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM WILLIAMSTON TO MASON TO EATON
  RAPIDS..AND MOVING SOUTHEAST AT 40 MPH. SMALL HAIL MAY ALSO
  ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  WEBBERVILLE...        WILLIAMSTON...        STOCKBRIDGE...
  LESLIE...             MASON...              WHEATFIELD TWP...
  KINNEVILLE...         EDEN...               FITCHBURG...
  AURELIUS...           BUNKER HILL...        ONONDAGA...
  DANSVILLE...          MERIDIAN...           MILLVILLE...
  BELL OAK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

THESE STORMS PRODUCED A WIND GUST OF 58 MPH NEAR LANSING.

&&

LAT...LON 4242 8460 4249 8458 4278 8429 4278 8416
      4271 8414 4243 8413
TIME...MOT...LOC 0750Z 312DEG 34KT 4270 8422 4254 8435
          4245 8453
WIND...HAIL 60MPH <1.00IN

$$

OSTUNO
1 follow-up statement
832 
WWUS53 KGRR 050816
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 AM EDT THU JUL 5 2012

MIC065-050825-
/O.EXP.KGRR.SV.W.0046.000000T0000Z-120705T0815Z/
INGHAM MI-
416 AM EDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR INGHAM COUNTY HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA. SOME HEAVY RAIN AND GUSTY WINDS ARE STILL POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM EDT
THURSDAY MORNING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4242 8460 4249 8458 4278 8429 4278 8416
      4271 8414 4243 8413
TIME...MOT...LOC 0750Z 312DEG 34KT 4270 8422 4254 8435
          4245 8453

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:43 AM EDT, 7 minutes earlier.

Area forecast discussion, Jul 5, 3:43 AM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
343 AM EDT THU JUL 5 2012

.SYNOPSIS...
ISSUED AT 343 AM EDT THU JUL 5 2012

DANGEROUS HEAT WILL CONTINUE TODAY AND FRIDAY WITH HIGH
TEMPERATURES HOVERING AROUND 100 DEGREES AND HEAT INDEX READINGS
BETWEEN 105 AND 110. RELIEF WILL FINALLY COME OVER THE WEEKEND
WHEN TEMPERATURES ARE EXPECTED TO DROP CLOSER TO NORMAL VALUES...IN
THE 80S.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THIS HEAT OVER THE NEXT
COUPLE OF DAYS. HOWEVER A BETTER CHANCE OF STORMS WILL COME LATE
FRIDAY INTO SATURDAY AS A COLD FRONT MOVES INTO THE REGION.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 343 AM EDT THU JUL 5 2012

WILL MAINTAIN THE HEAT ADVISORY AND WARNINGS AS IS. UPPER RIDGE
WILL CONTINUE TO EXPAND OVER THE REGION AND TEMPS WILL BE AS WARM
OR EVEN WARMER OVER THE NEXT COUPLE OF DAYS. FRIDAY SHOULD BE THE
HOTTEST DAY WITH MANY AREAS ALONG AND SOUTH OF I-96 REACHING OR
EXCEEDING ACTUAL TEMPS OF 100 DEGREES.

THE UPPER RIDGE WILL BEGIN TO FLATTEN FRIDAY NIGHT AND INTO THE
WEEKEND. A WEAK FRONT DROPS IN FROM THE NORTH TONIGHT...THEN
LINGERS OVER THE AREA UNTIL A SURFACE LOW TRACKS ALONG IT ON
SATURDAY.

A FEW STORMS MAY LINGER EARLY THIS MORNING...THEN WE SHOULD BE
CAPPED MUCH OF THE DAY. HOWEVER THESE STORMS SHOULD LEAVE AN
OUTFLOW BOUNDARY OVER SOUTH CENTRAL LOWER...SO WILL CARRY POPS
THERE FOR LATE AFTERNOON/EARLY EVENING STORMS. OTHERWISE EXPECT A
DRY AND HOT DAY ACROSS THE CWA.

NOT EXPECTING MUCH WITH THE FRONT TONIGHT OR EVEN INTO MUCH OF
FRIDAY AS WE REMAIN CAPPED. WE MAY BE ABLE TO BREAK THE CAP AS THE
FRONT WIGGLES NORTH LATE FRIDAY AFTERNOON. BUT THE MAIN CHANCE OF
PCPN WILL COME LATE FRIDAY NIGHT INTO SATURDAY WITH THE FLATTENING
OF THE RIDGE AND THE APPROACH OF THE WEAK SURFACE LOW. WILL CARRY
LIKELY POPS ACROSS CENTRAL LOWER WHERE COOLER AIR ALOFT WILL SPELL
AN END TO THE CAP. STORMS MAY STRUGGLE FURTHER SOUTH AS THE CAP
ONLY SLOWLY ERODES.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 355 PM EDT WED JUL 4 2012

COLD FRONT TO MOVE THROUGH FROM THE NORTH ON SATURDAY...WITH
THUNDERSTORMS POSSIBLE AHEAD OF FRONTAL PASSAGE. SLIGHTLY SLOWER
TIMING OF THE FRONTAL PASSAGE IS BEING HINTED AT IN THE MODELS FOR
SATURDAY. IF THE FRONT DOES HANG UP TO THE NORTH A BIT
LONGER...TEMPERATURES ON SATURDAY MIGHT PUSH UP INTO THE MID 90S IN
THE SOUTHERN ZONES SATURDAY AFTERNOON. HAVE TRENDED TEMPS UP
SLIGHTLY FOR SATURDAY AFTERNOON TO ACCOUNT FOR THIS. OTHERWISE
COOLER WEATHER WILL OCCUR BEHIND THE FRONT...WITH HIGH TEMPERATURES
MORE SEASONAL IN THE LOWER TO MID 80S FOR SUNDAY THROUGH WEDNESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1150 PM EDT WED JUL 4 2012

THE MAIN CHALLENGE WITH THE AVIATION FORECAST DEALS WITH THE RISK
FOR STORMS OVERNIGHT. WE ARE CURRENTLY MONITORING THE STORMS
CROSSING LAKE MI JUST WEST OF KMBL. THEY WERE TRACKING SOUTHEAST.
WHILE THE GENERAL TREND HAS BEEN FOR WEAKENING...THERE IS STILL
PLENTY OF INSTABILITY AROUND TO KEEP THE STORMS GOING. FOR NOW I
ADDED VCTS FOR KMKG AND WE MAY NEED TO EXPAND THAT SOON.

THERE IS A RISK FOR MVFR FOG/HAZE OVERNIGHT. LOW LEVEL MOISTURE
HAS INCREASED. HOWEVER WITH CLOUDS MOVING IN WE MAY LIMIT THE RISK
FOR REDUCED VISIBILITIES. WILL KEEP IT OUT OF THE FORECAST FOR
NOW...AND MONITOR TRENDS CLOSELY.

&&

.MARINE...
ISSUED AT 343 AM EDT THU JUL 5 2012

RELATIVELY LIGHT WINDS AND LOW WAVES EXPECTED THROUGH THE SHORT TERM.

&&

.HYDROLOGY...
ISSUED AT 343 AM EDT THU JUL 5 2012

ONLY ISOLATED TO WIDELY SCATTERED STORMS ARE EXPECTED THROUGH
FRIDAY. SOME PARTS OF CENTRAL LOWER COULD RECEIVE HEAVY RAINS LATE
FRIDAY NIGHT INTO SATURDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...EXCESSIVE HEAT WARNING UNTIL 8 AM EDT SATURDAY FOR MIZ050>052-
     056>059-064>067-071>074.

     HEAT ADVISORY UNTIL 10 PM EDT FRIDAY FOR MIZ037>040-043>046.

LM...NONE.
&&

SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...MACZKO
AVIATION...MJS
HYDROLOGY...JK
MARINE...JK
Hazardous weather outlook, Jul 5, 2:46 AM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
246 AM EDT THU JUL 5 2012

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
051945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
246 AM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...OVERNIGHT

ISOLATED THUNDERSTORMS COULD BRING DAMAGING WINDS AND LARGE HAIL
THROUGH DAYBREAK...ESPECIALLY ACROSS THE AREA BETWEEN LANSING AND
MOUNT PLEASANT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AND AGAIN SATURDAY.

HEAT INDICES WILL BE ABOVE 100 DEGREES THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON.

OSTUNO

In the hours before

Local storm report, Jul 5, 2:39 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
239 AM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     TSTM WND DMG     8 E WHITE CLOUD         43.57N 85.61W
07/05/2012                   NEWAYGO            MI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN BIG PRARIE AND GOODWELL TOWNSHIPS

&&
Local storm report, Jul 5, 2:46 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
246 AM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     TSTM WND DMG     LAKEVIEW                43.44N 85.28W
07/05/2012                   MONTCALM           MI   LAW ENFORCEMENT

            TREES DOWN

&&
Local storm report, Jul 5, 2:47 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
247 AM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     TSTM WND DMG     STANTON                 43.29N 85.08W
07/05/2012                   MONTCALM           MI   911 CALL CENTER

            TREES DOWN

&&
Local storm report, Jul 5, 2:53 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
253 AM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND GST     GREENVILLE              43.18N 85.26W
07/05/2012  E45 MPH          MONTCALM           MI   TRAINED SPOTTER

            5 INCH DIAMETER TREE LIMB DOWN

&&
Local storm report, Jul 5, 3:24 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 AM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND GST     2 E ALMA                43.38N 84.62W
07/05/2012  M59 MPH          GRATIOT            MI   TRAINED SPOTTER

&&

OSTUNO
Local storm report, Jul 5, 3:28 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 AM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     ALMA                    43.38N 84.66W
07/05/2012                   GRATIOT            MI   911 CALL CENTER

            NUMEROUS TREES DOWN AROUND ALMA

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:10 AM EDTSpecial Weather StatementGRRLake, Mason, Osceola65 min
Jul 5, 1:10 AM EDTSpecial Weather StatementGRRClare, Mecosta, Newaygo, Oceana, Osceola65 min
Jul 5, 1:37 AM EDTSevere Thunderstorm WarningGRRLake, Mason, Mecosta, Newaygo, Oceana, Osceola46 min
Jul 5, 2:16 AM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm59 min
Jul 5, 2:52 AM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Ionia, Isabella, Montcalm53 min
Jul 5, 4:26 AM EDTSpecial Weather StatementGRRJackson49 min
Jul 5, 2:38 PM EDTSpecial Weather StatementGRREaton52 min
Jul 5, 2:42 PM EDTSpecial Weather StatementGRRJackson33 min
Jul 5, 3:28 PM EDTSpecial Weather StatementGRREaton, Ingham47 min
Jul 5, 3:58 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson54 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.